Abstract




 
   

IJE TRANSACTIONS B: Applications Vol. 15, No. 3 (October 2002) 249-254   

downloaded Downloaded: 89   viewed Viewed: 1838

  ON THE PERFORMANCE OF DIFFERENT EMPIRICAL LOSS EQUATIONS FOR FLOW THROUGH COARSE POROUS MEDIA (RESEARCH NOTE)
 
S. M. Hosseini

Civil Engineering Department, Ferdowsi University
P.O. Box 91775-1111, Mashhad, Iran, Shossein@Ferdowsi.um.ac.ir
 
( Received: September 28, 2000 – Accepted in Revised Form: July 08, 2002 )
 
 

Abstract    In this paper, the empirical equations that estimate hydraulic parameters for non-linear flow through coarse porous media are evaluated using a series of independent data collected in the laboratory. In this regard, three different relatively uniform soils ranging in size from 8.5 to 27.6 mm have been selected and three random samples drawn from each material. The physical characteristics such as size distribution, porosity, and shape factor have been measured for the 9 samples. In total, 9 permeameter tests have been conducted on the samples to create a set of reliable hydraulic gradientvs. bulk velocity data. Statistical measures have been used to compare the permeameter data with those predicted by the empirical equations. The study shows that McCorquodale et al. and Stephenson equations, which some subjective parameters related to the surface characters of the material, have been incorporated in their structures, can give good results. Also, equation developed by Adel who considers d15 as characteristic size of the media, shows acceptable performance. Other equations either underestimate or overestimate hydraulic gradient based on experimental work and analysis conducted in this study.

 

Keywords    Rockfill, Coarse Porous Media, Non-linear Flow, Non-Darcy Flow, Forchheimer Equation, Missbach Equation

 

References   

1. Hansen, D., Garga, V. K., and Townsend, D. R.,“Selection and Application of One dimensional Non-Darcy Flow Equation for Two-dimensional Flow through Rockfill Embankments”, Can. Geotech. J., 32, (1995), 223-232.
2. Bear, J., “Dynamics of Fluids in Porous Media”, American Elsevier Publishing Company, NY, (1972).
3. Scheidegger, A. E., “The Physics of Flow through PorousMedia”, University of Toronto Press, Toronto, (1974).
4. Cvetkovic, V. D., “A Continuum Approach to High Velocity Flow in Porous Medium” Transp. PorousMedia, 1, (1986), 63-97.
5. Hassanizadeh, S. M., and Gray, W. G., “High Velocity Flow in Porous Media”, Transp. Porous Media, 2, (1987),521-531.
6. Ergun, S., “Fluid Flow through Packed Columns”, Chem.Engrg. Prog., 48(2), (1952), 89-94.
7. Mc Corquodale, J. A., Hannoura, A., and Nasser, M. S.,“Hydraulic Conductivity of Rockfill”, J. Hydr. Res.,16(2), (1978), 123-137.
8. Stephenson, D., “Rockfill in Hydraulic Engineering, Developments in Geotechnical Engineering 27”, Elsevier Scientific Publishing Co., Amsterdam, The Netherlands,(1979).
9. Bakker, K. J., and Meijers, P., “Stability Against Slidingof Flexible Revetments”, Modeling Soil-Water-StructureInteractions, Kolkman et al. (Eds.), Balkema, Rotterdam,(1988).
10. Li, B., Garga, V. K., and Davies, H., “Relationship forNon-Darcy Flow in Rockfill”, J. Hydr. Engrg., ASCE,124(2), (1998), 206-212.
11. Garga, V. K., Hansen, D., and Townsend, D. R.,“Considerations in the Design of Flow through Rockfill Drains”, 14th Mine Recl. Symp., Min. Assoc. of B.C., 254 - Vol. 15, No. 3, October 2002 IJE Transactions B: Applications Cranbrook, British Columbia, (1989).
12. Martins, R., “Turbulent Seepage Flow through Rockfill Structures”, J. of Water Power and Dam Construction,March, (1990), 41-45.
13. Hosseini, S. M, “Statistical Evaluation of the Empirical Equations that Estimate Hydraulic Parameters for Nonlinear Flow through Rockfill”, Stochastic Hydraulics2000, Wang and Hu (Eds.), Balkema, Rotterdam, TheNetherlands, (2000), 547-552.
14. Vukovic, M., and Soro, A., “Determination of Hydraulic Conductivity of Porous Media from Grain-Size Composition”, Translated from Serbo-Croation by Milandinov, D., WRP, Colorado, U.S.A, (1992).
15. Hosseini, S.M., “Variability of Hydraulic Parameters in Coarse Porous Media”, Int. J. of Engrg. Sciences, Accepted for publication in year 2002.





International Journal of Engineering
E-mail: office@ije.ir
Web Site: http://www.ije.ir